Arkansas, 2017

Hail and Damaging Winds in Arkansas, April 29, 2017

April 29, 2017 · NWS SHV · 5 events in 3 counties and zones

A strong, closed upper level low pressure system drifted east across the Texas Panhandle and into Western Oklahoma April 29th and the early morning hours of April 30th. Very strong southerly winds transported rich tropical moisture from the Gulf of Mexico across much of EastCentral Texas, North Louisiana, Southwest Arkansas, and Eastern Oklahoma, with much above normal temperatures returning…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong, closed upper level low pressure system drifted east across the Texas Panhandle and into Western Oklahoma April 29th and the early morning hours of April 30th. Very strong southerly winds transported rich tropical moisture from the Gulf of Mexico across much of EastCentral Texas, North Louisiana, Southwest Arkansas, and Eastern Oklahoma, with much above normal temperatures returning north across the warm sector as far north as Southern and Eastern Oklahoma. This helped to enhance the instability over these areas, where strong wind shear and deep layer forcing increased well ahead of the upper low over the Interstate 35 corridor of Northcentral Texas. Meanwhile, a shortwave trough ejected northeast across Southeast Texas and Northcentral Louisiana ahead of the closed low during the late morning through the afternoon hours, with scattered strong to severe thunderstorms developing over portions of Deep East Texas which spread northeast and intensified across Northcentral Louisiana. Scattered showers and thunderstorms later developed near and east of the DFW Metroplex during the afternoon of the 29th, which spread east into East Texas by late afternoon and early evening. These storms gradually weakened as they entered the Ark-La-Tex, although sporadic wind and hail damage was observed across portions of extreme Southeast Oklahoma, Southwest Arkansas, and Northwest Louisiana. The storms exited the region prior to daybreak on April 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 29, 4:17 PM CST, 16 minutes earlier.

Area forecast discussion, Apr 29, 4:17 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
517 PM CDT Sat Apr 29 2017

.DISCUSSION...
Updated the forecast to include the tornado watch number 175 for
parts of Northeast Texas. /06/

&&

.PREV DISCUSSION... /issued 436 PM CDT Sat Apr 29 2017/

DISCUSSION...
Water vapor imagery shows a shortwave disturbance lifting across
north central Louisiana this afternoon, producing a cluster of
thunderstorms that is relatively slow moving. These thunderstorms
are putting down heavy rain, hail, and strong and gusty winds.
This is all elevated instability, as the cap that was on the 12z
sounding is still apparent on the special 20z sounding. At this
point in time, SPC is not anticipating issuing a warning for this
disturbance, but that could change.

Meanwhile, the cold front continues to push across Texas this
afternoon, and is to the Metroplex area at this time. Discrete
thunderstorms are developing out ahead of the cold front. A line
will eventually form and move across the region later this evening
and during the overnight hours. In the meantime, believe we could
see a watch for the discrete storms out ahead of the front in East
Texas later this afternoon or evening. Our entire region remains
under an Enhanced Risk of severe thunderstorms through tonight.
The primary threats will continue to be large hail, damaging
winds, and isolated tornados.

This cold front will move through our area tonight, and quickly
exit during the day on Sunday. Temperatures tomorrow will likely
be 10 to 20 degrees cooler than those of today, as much cooler and
drier air filters in the region. Temperatures will warm back up
for the first part of the work week though, as southerly flow
returns to the region.

Another cold front and associated upper level low will approach
the region for Wednesday and Thursday, bring another round of
showers and thunderstorms to the region. At this point in time,
Wednesday looks like it will be the wetter day, but models are
hinting at the potential for wrap around showers continuing
through the day on Thursday, especially for our northern areas.
Daytime temperatures will likely fall into the back into the lower
70s by Thursday, with just a minor warming trend developing for
Friday and Saturday.  Palmer

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  70  50  80 / 100  40   0   0
MLU  67  74  51  79 / 100 100  10   0
DEQ  56  66  42  75 / 100  20  10   0
TXK  58  67  47  75 / 100  30   0   0
ELD  62  71  47  77 / 100  70  10   0
TYR  54  68  47  79 / 100  20   0   0
GGG  57  67  47  79 / 100  20   0   0
LFK  60  71  48  83 / 100  30   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 AM CDT Sunday for ARZ070>073.

     Flash Flood Watch through Sunday morning for ARZ050-051-059>061.

LA...Lake Wind Advisory until 7 AM CDT Sunday for LAZ001>006-010>014-
     017>022.

OK...Flash Flood Watch through Sunday morning for OKZ077.

TX...Lake Wind Advisory until 7 AM CDT Sunday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

06/07/28
Hazardous weather outlook, Apr 29, 3:51 PM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
451 PM CDT Sat Apr 29 2017

ARZ050-051-059>061-OKZ077-301200-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-
451 PM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas and southeast Oklahoma.

.DAY ONE...Tonight...

Scattered showers and thunderstorms continue across southern
Arkansas this afternoon, with additional thunderstorms moving into
the southeast Oklahoma and southwest Arkansas this evening, ahead
of a slow moving cold front. Therefore, there could be a period
of slow moving thunderstorms containing heavy rain that may cause
flash flooding across the area this evening, before these storms
consolidate into a line of strong to severe thunderstorms and
quickly advance east by tonight. Widespread rainfall amounts of
two to four inches, with isolated higher amounts in excess of five
inches, will be possible this afternoon through tonight. In
addition to the heavy rain and flash flood threat, damaging winds,
isolated tornadoes, and large hail will be possible this evening,
with these threats diminishing from west to east late.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms will increase once again Wednesday ahead
of a cold front and associated upper level disturbance. However,
the threat for severe thunderstorms appear low at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, will be needed late this afternoon through
tonight.

ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-301200-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
451 PM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Tonight...

Scattered showers and thunderstorms continue to lift across
northern Louisiana and southern Arkansas this afternoon. These
storms are capable of producing large hail, damaging winds, and
brief isolated tornadoes. Meanwhile...discrete thunderstorms are
developing in central and northeast Texas this afternoon, ahead
of a slow moving cold front. These storms will intensify as they
shift east across the region tonight. Some of these storms may
become severe, with damaging winds, isolated tornadoes, large
hail, and locally heavy rainfall possible. The severe weather
threat will gradually diminish from west to east across East Texas
late tonight as these storms move into Southwest Arkansas and
North Louisiana.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Strong to possibly severe thunderstorms will be exiting the
eastern sections of north central Louisiana around daybreak
Sunday with the passage of a cold front. The threat for heavy
rainfall will persist through mid morning though, before rain
rates taper as drier air spills eastward. Look for the showers and
embedded thunderstorms to diminish from west to east through mid
afternoon Sunday.

Showers and thunderstorms will increase once again Wednesday
ahead of a cold front and associated upper level disturbance.
Depending on the extent of surface heating and resultant
instability, there is a potential for at least isolated severe
thunderstorms across the region Wednesday, before cooler and drier
air filters southeast behind the cold frontal passage Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, will be needed tonight.

Palmer

In the hours before

Special weather statement, Apr 29, 3:13 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
413 PM CDT SAT APR 29 2017

ARZ073-LAZ006-014-292200-
Union AR-Ouachita LA-Union LA-
413 PM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY...
EASTERN UNION AND CENTRAL OUACHITA PARISHES UNTIL 500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Claiborne, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monroe, Claiborne, West Monroe, Huttig, Brownsville-Bawcom,
Brownsville-Bawcomville, Swartz, Farmerville, Richwood, Sterlington,
Strong, Lapile, Marion, Felsenthal, Downsville, Drew, Oakland, Haile,
Folksville and Rocky Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3235 9213 3254 9241 3314 9242 3313 9211
      3311 9214 3307 9213 3301 9207 3296 9208
      3292 9207 3287 9208 3284 9206 3276 9206
      3274 9205 3273 9207 3269 9205 3270 9203
      3271 9204 3271 9197 3266 9194
TIME...MOT...LOC 2112Z 205DEG 42KT 3261 9218

05
Local storm report, Apr 29, 3:17 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
417 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     1 NW NATCHITOCHES       31.77N 93.11W
04/29/2017                   NATCHITOCHES       LA   EMERGENCY MNGR

            TREES DOWN.

&&
Special weather statement, Apr 29, 3:39 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Shreveport LA
439 PM CDT SAT APR 29 2017

ARZ071>073-LAZ002>004-292230-
Union AR-Lafayette AR-Columbia AR-Bossier LA-Claiborne LA-Webster LA-
439 PM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE...
SOUTHWESTERN UNION AND SOUTHERN COLUMBIA COUNTIES...NORTHWESTERN
WEBSTER...NORTHWESTERN CLAIBORNE AND NORTHEASTERN BOSSIER PARISHES
UNTIL 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sarepta, or near Springhill, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Magnolia, Springhill, Homer, Stamps, Haynesville, Cullen, Sarepta,
Taylor, Emerson, Shongaloo, Bussey, Smithland, Atlanta, Macedonia,
Welcome, Calhoun, Evergreen, Lerch, Leton and State Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3269 9304 3295 9370 3334 9349 3311 9281
TIME...MOT...LOC 2139Z 213DEG 22KT 3293 9341

05
Local storm report, Apr 29, 4:16 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
516 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     8 ESE BROADDUS          31.27N 94.14W
04/29/2017                   SAN AUGUSTINE      TX   PUBLIC

            TREES AND POWER LINES DOWN.

&&

AS
Local storm report, Apr 29, 4:19 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
519 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     FLORIEN                 31.45N 93.46W
04/29/2017                   SABINE             LA   PUBLIC

            TREES AND POWER LINES DOWN COUNTY WIDE.
            SMALL HAIL.

&&

AS
Special weather statement, Apr 29, 4:20 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
520 PM CDT SAT APR 29 2017

ARZ073-LAZ006-292300-
Union AR-Union LA-
520 PM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY IN
SOUTH CENTRAL ARKANSAS AND NORTHEASTERN UNION PARISHES UNTIL 600 PM
CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Huttig, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Huttig, Farmerville, Marion, Felsenthal, Rocky Branch, Cecil,
Spencer, Haile, Linville and Litroe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3266 9217 3283 9245 3321 9218 3316 9217
      3317 9215 3316 9211 3312 9212 3311 9214
      3307 9213 3307 9211 3303 9211 3303 9209
      3301 9207 3297 9208 3292 9207 3287 9208
      3284 9206 3276 9206 3274 9205
TIME...MOT...LOC 2219Z 215DEG 32KT 3286 9218

05

The radar

The Shreveport radar (KSHV), 101 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Columbia

When
April 29, 4:33 PM CST
Where
Columbia County, 1.97 mi NNW of Box Spgs
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.275, -93.387

Quarter size hail fell southeast of Buckner.

Hail, Union

When
April 29, 4:40 PM CST
Where
Union County, 0.9 mi ENE of Mt Holly
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.303, -92.955

Penny size hail fell in the Mount Holly community.

Hail, Columbia

When
April 29, 4:40 PM CST
Where
Columbia County, 0.82 mi W of Waldo
Measured
1 in hail
Reported by
Social Media
Coordinates
33.351, -93.294

Quarter size hail fell in Waldo. Report from the KTBS-TV Facebook page.

Thunderstorm Wind, Hempstead

When
April 29, 4:45 PM CST
Where
Hempstead County, 1.66 mi NW of Hope
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.686, -93.622

Numerous trees were blown down in and near Hope.

Thunderstorm Wind, Union

When
April 29, 5:05 PM CST
Where
Union County, 0.24 mi W of Lawson
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.200, -92.484

Trees and power lines were blown down in the Lawson community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684944, 684943, 684945, 684946, 684947.